Dear Dr. I had a penetrative anal intercourse with a male prostitute, I was wearing a condom but the chances it came off are 50%, as I was too drunk to keep it well, so there is that 50% chance it came off.
Over the next day I develop sweats and also throat irritation and them lymph nodes started hurting. For this reason I went to a doctor who sent me a HIV test and STDs test. all came back negative. However, I insisted these symtpoms match the initial symptoms of HIV. So after some insitance he recommended to start on a PEP treatment. I took a first dose of Lamivudine + Zidovudine at 65 hours post exposure,although this was quite late still within the 72 bench mark, and as I couldn't get efavirenz that night I bought it the next day and started efavirenz 600 mg then. I have been almost a week in these PEP treatment but my throat still is irritated, although and specially one lymph node in my neck seems to hurt. Does this mean the treatment is not working? was it too late? or is it normal for the lymph nodes to continue to hurt for this period?
If someone contracts HIV after an exposure to the virus, the symptoms of acute HIV typically occur typically two to three weeks after exposure. So the symptoms, if related to acute HIV, that you describe a day or two after your possible exposure are extremely unlikely related to this sexual event. You mention that your doctor did an HIV test. If acute HIV is a consideration, your doctor, in addition to the HIV test, should have performed an HIV viral load. In the typical presentation of acute HIV infection, the HIV antibody test is negative but the HIV viral load is extremely high. So you should check with your provider as to what tests he or she performed when you were first seen. Also, PEP or post exposure prophylaxis is not the treatment for acute HIV infection. PEP is given to prevent HIV acquisition. Assuming it has been a few weeks after your possible exposure, I would return to your provider for another evaluation which should include a repeat HIV test. Other illnesses can lead to swollen and tender lymphnodes so your provider should also evaluate you for these in addition to the consideration of HIV infection